MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Model Number 0092100
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/06/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that three (3) of the blakemore specialty tubes did not inflate prior to being inserted in a patient in the intensive care unit (icu).It was noted that the specialty tubes were not expired.The customer additionally noticed that there was discoloration with the three (3) failed tubes.Each tube was a different lot# and expiration date.Per follow up information received via email on (b)(6) 2023, the clinical education specialist reported that the patient was deceased.The patient was being coded when the endoscopy team arrived to set up the tube, and the code was announced while the endoscopy team was setting up.The team had the blakemore kit set up, and they attempted to test the balloons before use.The balloons from both of the tubes in the kit as well as an additional tube from the icu would not stay inflated.Another tube was obtained from the operating room (or).There was no discoloration noted and the balloons were able to remain inflated.The clinical education specialist stated that the issues encountered with the blakemore tubes did not delay nor impact the outcome.Per clinical follow up information received via email on (b)(6) 2023, the endoscopy associate director reported the 56-year-old female patient was severely ill, and she was admitted to the intensive care unit (icu) due to a gastrointestinal (gi) bleed.The endoscopy team was testing the blakemore kit outside of the patient¿s room while the patient was having a central line inserted and receiving a blood transfusion.The patient coded during this procedure.The endoscopy associate director reported that the patient passed away on (b)(6) 2023 due to the admitting diagnosis, and she confirmed the blakemore tube had no impact on the patient outcome.
 
Additional Manufacturer Narrative
 
Event or Problem Description
It was reported that two (2) of the blakemore specialty tubes did not inflate prior to being inserted in a patient in the intensive care unit (icu).It was noted that the specialty tubes were not expired.The customer additionally noticed that there was discoloration with the two (2) failed tubes.Each tube was a different lot# and expiration date.Per follow up information received via email on 12-june-2023, the clinical education specialist reported that the patient was deceased.The patient was being coded when the endoscopy team arrived to set up the tube, and the code was announced while the endoscopy team was setting up.The team had the blakemore kit set up, and they attempted to test the balloons before use.The balloons in the kit would not stay inflated.Another kit obtained from the icu, but the balloons would not stay inflated.It was also noted that both of these failed devices were discolored.An additional tube was obtained from the operating room (or).There was no discoloration noted and the balloons were able to remain inflated.The clinical education specialist stated that the issues encountered with the blakemore tubes did not delay nor impact the outcome.Per clinical follow up information received via email on 23-june-2023, the endoscopy associate director reported the 56-year-old female patient was severely ill, and she was admitted to the intensive care unit (icu) due to a gastrointestinal (gi) bleed.The endoscopy team was testing the blakemore kits outside of the patient¿s room while the patient was having a central line inserted and receiving a blood transfusion.The patient coded during this procedure.The endoscopy associate director reported that the patient passed away on (b)(6) 2023 due to the admitting diagnosis, and she confirmed the blakemore tube had no impact on the patient outcome.Per clarification information via email on 06jul2023 from the endoscopy associate director, it was stated the events (discoloration and inflation issue) only occurred with 2 devices, which were the samples provided.3 images were originally provided, but the endoscopy associate director stated the third device pictured had normal coloration and inflated correctly.
 
Additional Manufacturer Narrative
The reported event was unconfirmed because the reported failure could not be reproduced.No root cause could be found because the reported event was unconfirmed.The device met relevant specifications.Visual evaluation of the returned sample noted one opened (with original packaging), blackmore tube.Visual inspection of the sample noted appeared to have a white powdery substance on the tube with no discoloration observed, inflated the gastric balloon with 200cc of air and clamp off the balloon with the (in-house) hemostat with no issues inflated the esophageal balloon with (5 x 60ml) of air and no inflation issues observed.Also noted that the sample was received with a three-way stop cock inserted in the esophageal funnel and immediately deflated the esophageal balloon.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.As the reported event is unconfirmed a labeling review is not required.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that two (2) of the blakemore specialty tubes did not inflate prior to being inserted in a patient in the intensive care unit (icu).It was noted that the specialty tubes were not expired.The customer additionally noticed that there was discoloration with the two (2) failed tubes.Each tube was a different lot# and expiration date.As per follow up information received via email on 12-june-2023, the clinical education specialist reported that the patient was deceased.The patient was being coded when the endoscopy team arrived to set up the tube, and the code was announced while the endoscopy team was setting up.The team had the blakemore kit set up, and they attempted to test the balloons before use.The balloons in the kit would not stay inflated, another kit obtained from the icu, but the balloons would not stay inflated.It was also noted that both of these failed devices were discolored.An additional tube was obtained from the operating room (or).There was no discoloration noted and the balloons were able to remain inflated.The clinical education specialist stated that the issues encountered with the blakemore tubes did not delay nor impact the outcome.Per clinical follow up information received via email on 23-june-2023, the endoscopy associate director reported the 56-year-old female patient was severely ill, and she was admitted to the intensive care unit (icu) due to a gastrointestinal (gi) bleed.The endoscopy team was testing the blakemore kits outside of the patient¿s room while the patient was having a central line inserted and receiving a blood transfusion.The patient coded during this procedure.The endoscopy associate director reported that the patient passed away on 22-apr-2023 due to the admitting diagnosis, and she confirmed the blakemore tube had no impact on the patient outcome.As per clarification information via email on 06jul2023 from the endoscopy associate director, it was stated the events (discoloration and inflation issue) only occurred with 2 devices, which were the samples provided.3 images were originally provided, but the endoscopy associate director stated the third device pictured had normal coloration and inflated correctly.

Brand Name
BARD® BLAKEMORE ESOPHAGEAL-NASOGASTRIC TUBE
Common Device Name
NASOGASTRIC TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key17237765
Report Number1018233-2023-04802
Device Sequence Number12531696
Product Code KNT
UDI-Device Identifier00801741076831
UDI-Public(01)00801741076831
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number0092100
Device Catalogue Number0092300
Device Lot NumberMCFT0638
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2023
Supplement Date Received by Manufacturer07/06/2023
12/14/2023
Initial Report FDA Received Date06/30/2023
Supplement Report FDA Received Date07/31/2023
12/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR
Patient SexFemale